MAUDE Adverse Event Report: BIOTRONIK AG, BUELACH, SWITZERLAND PK PAPYRUS 3.0/26; COVERED CORONARY STENT

BIOTRONIK AG, BUELACH, SWITZERLAND PK PAPYRUS 3.0/26; COVERED CORONARY STENT
Model Number 434899
Medical Device Problem Code Entrapment of Device (1212)
Health Effect - Clinical Codes Death (1802); Perforation (2001); Vasoconstriction (2126); Vascular Dissection (3160)
Date of Event 06/04/2019
Type of Reportable Event Death
Event or Problem Description
The pk papyrus us covered stent system was selected for use to treat a dissection.The pk papyrus us was stripped off the proximal collar of a guidezilla.It was discovered that the stent was no longer on the balloon after removal of the guide system.The physician suspects that the stent was pulled off when advancing the stent inside the guidezilla.The patient remained in the hospital after this procedure, suffered from two strokes and passed away 5 days after the procedure.There were multiple devices used in this case.Please see reports: mdr-1028232-2019-02674, mdr-1028232-2019-02675, mdr-1028232-2019-02677, mdr-1028232-2019-02678, mdr-1028232-2019-02679.
 
Additional Manufacturer Narrative
Additional information was received from the hospital: female aged 67 years with a prior history of heart failure, left ventricular ejection fraction of 18 percent ((b)(6) 2019) and multivessel coronary artery disease, unsuitable for cabg.Patient presented for complex pci of the proximal circumflex/om1 branch due to persistent shortness of breath with viable myocardium.History: cardia catheterization from (b)(6) 2018 demonstrated normal lm, lad 40 percent (ffr 0.8); current: lcx 70-80 percent, rca 100 percent chronic total occlusion with left to right collaterals, dilated with inferior wall hypokinesis.Procedure: after impella device insertion and drug eluting stent (des) treatment of the lcx/om2, the procedure was complicated by a perforation of the lcx/om1 and subsequent proximal circumflex rupture resulting in hemopericardium with concern for tamponade.Initial placement of two pk papyrus stents (2.5/15 & 3.0/20) at lcx/om2 was followed by subsequent des treatment of the lad.Subsequently, it was determined that the perforation was not completely covered by the pk papyrus stents.During treatment of a subsequent lesion, a perforation of the left main through the ramus required placement of a drug-eluting stent.Patient received 6 drug eluting stents to open the lcx along with 4 covered stents (pk papyrus 2.5 x 15mm, pk papyrus 3.0 x 20mm and 2 graftmaster stents) to assist hemostasis at the perforation.A 3.5 x 20mm pk papyrus covered stent was attempted to advance across the lcx lesion twice, as was a graftmaster covered stent, without success.The 3.5 x 20mm pk papyrus was removed undeployed, and was contaminated before a further attempt could be made with it.After several balloon dilatations a graftmaster 2.8x19 was be delivered and placed at the lcx.The physician further describes that two pk papyrus stents dislodged from the balloon during introduction or rather positioning, and in particular that one stent was stripped off at the proximal collar of the guidezilla extension catheter.Based on the information available the physician attempted to deliver the two pk papyrus stents to the lesion simultaneously which most likely contributed to the complaint event.However, this event is neither mentioned in the op note nor visible in the angiographic material provided.Due to continued hemodynamic instability and cardiogenic shock, v-a ecmo was implemented, in addition to the existing impella insertion.The right femoral outflow cannula malfunctioned with cannula dislodgement resulting in massive blood loss with manual compression that required transfusion of 5 units of prbcs and 2 units of plasma.Multiple products, including balloons, guidewires, guide catheters, extensions, and stents were attempted and/or used during an almost nine hour procedure.The next day, v-a ecmo was de-cannulated and required upgrade to a 5.0 impella device for lv support.Post-procedural hospital course included new atrial fibrillation, renal function deterioration, significant thrombocytopenia, in addition to experiencing two cerebral vascular accidents.Anisocoria was noted along with no response to noxious stimuli in any extremity and patient status was changed to do not resuscitate.Patient expired in the hospital, five days after the pci procedure.
 
Additional Manufacturer Narrative
Additional information was received from the hospital: female aged 67 years with a prior history of heart failure, left ventricular ejection fraction of 18 percent ((b)(6) 2019) and multivessel coronary artery disease, unsuitable for cabg.Patient presented for complex pci of the proximal circumflex/om1 branch due to persistent shortness of breath with viable myocardium.History: cardia catheterization from (b)(6) 2018 demonstrated normal lm, lad 40 percent (ffr 0.8); current: lcx 70-80 percent, rca 100 percent chronic total occlusion with left to right collaterals, dilated with inferior wall hypokinesis.Procedure: after impella device insertion and drug eluting stent (des) treatment of the lcx/om2, the procedure was complicated by a perforation of the lcx/om1 and subsequent proximal circumflex rupture resulting in hemopericardium with concern for tamponade.Initial placement of two pk papyrus stents (2.5/15 & 3.0/20) at lcx/om2 was followed by subsequent des treatment of the lad.Subsequently, it was determined that the perforation was not completely covered by the pk papyrus stents.During treatment of a subsequent lesion, a perforation of the left main through the ramus required placement of a drug-eluting stent.Patient received 6 drug eluting stents to open the lcx along with 4 covered stents (pk papyrus 2.5 x 15mm, pk papyrus 3.0 x 20mm and 2 graftmaster stents) to assist hemostasis at the perforation.A 3.5 x 20mm pk papyrus covered stent was attempted to advance across the lcx lesion twice, as was a graftmaster covered stent, without success.The 3.5 x 20mm pk papyrus was removed undeployed, and was contaminated before a further attempt could be made with it.After several balloon dilatations a graftmaster 2.8x19 was be delivered and placed at the lcx.The physician further describes that two pk papyrus stents dislodged from the balloon during introduction or rather positioning, and in particular that one stent was stripped off at the proximal collar of the guidezilla extension catheter.Based on the information available the physician attempted to deliver the two pk papyrus stents to the lesion simultaneously which most likely contributed to the complaint event.However, this event is neither mentioned in the op note nor visible in the angiographic material provided.Due to continued hemodynamic instability and cardiogenic shock, v-a ecmo was implemented, in addition to the existing impella insertion.The right femoral outflow cannula malfunctioned with cannula dislodgement resulting in massive blood loss with manual compression that required transfusion of 5 units of prbcs and 2 units of plasma.Multiple products, including balloons, guidewires, guide catheters, extensions, and stents were attempted and/or used during an almost nine hour procedure.The next day, v-a ecmo was de-cannulated and required upgrade to a 5.0 impella device for lv support.Post-procedural hospital course included new atrial fibrillation, renal function deterioration, significant thrombocytopenia, in addition to experiencing two cerebral vascular accidents.Anisocoria was noted along with no response to noxious stimuli in any extremity and patient status was changed to do not resuscitate.Patient expired in the hospital, five days after the pci procedure.There were multiple devices used in this case: mdr- 1028232-2019-02674, mdr-1028232-2019-02675, mdr-1028232-2019-02677, mdr-1028232-2019-02678, and mdr-1028232-2019-02679.The manufacturing history of the device detailed above was reviewed to establish whether a deviation from the manufacturing process could be the cause for the reported event.In addition, the provided angiographic material, the cath lab report and the op note were reviewed.The device was not available for technical investigation.The review of the angiographic material did not lead to any further information.The actual complaint event is neither mentioned in the op note and cath lab report nor visible in the angiographic material.However, based on the information provided the physician attempted to deliver two pk papyrus simultaneously which may have contributed to the event.The review of the production documentation of the product detailed above verified that the instrument was manufactured according to specifications and fulfilled all the requirements of in-process and final inspection.Based on the conducted investigations no manufacturing related root cause could be identified.
 
Additional Manufacturer Narrative
There is no evidence that the death of the patient, five days after the pci procedure, was due to a malfunction of the pk papyrus.For these reasons and at fdas direction, we are submitting supplements to these reports indicating the event type as a patient death (due to unknown reason) rather than a device malfunction.There were multiple devices used in this case.Please see reports: mdr- 1028232-2019-02674, mdr-1028232-2019-02675, mdr-1028232-2019- 02677, mdr-1028232-2019-02678, mdr-1028232-2019-02679.The manufacturing history of the device detailed above was reviewed to establish whether a deviation from the manufacturing process could be the cause for the reported event.In addition, the provided angiographic material, the cath lab report and the op note were reviewed.The device was not available for technical investigation.The review of the angiographic material did not lead to any further information.The actual complaint event is neither mentioned in the op note and cath lab report nor visible in the angiographic material.However, based on the information provided the physician attempted to deliver two pk papyrus simultaneously which may have contributed to the event.The review of the production documentation of the product detailed above verified that the instrument was manufactured according to specifications and fulfilled all the requirements of in-process and final inspection.Based on the conducted investigations no manufacturing related root cause could be identified.

Brand Name
PK PAPYRUS 3.0/26
Common Device Name
COVERED CORONARY STENT
Manufacturer (Section D)
BIOTRONIK AG, BUELACH, SWITZERLAND
ackerstrasse 6
buelach CH-81 80
CH  CH-8180
MDR Report Key8750615
Report Number1028232-2019-02678
Device Sequence Number19314051
Product Code NIV
UDI-Device Identifier07640130447271
UDI-Public07640130447271
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
H170004
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 06/05/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number434899
Device Catalogue NumberSEE MODEL NO.
Device Lot Number02190676
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 06/05/2019
Supplement Date Received by Manufacturer07/30/2019
08/13/2019
06/12/2020
Initial Report FDA Received Date07/01/2019
Supplement Report FDA Received Date08/05/2019
08/15/2019
06/12/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Life Threatening;